Texas, 2007

Flash Flood in Texas, August 30, 2007

August 30, 2007 · NWS MAF · 1 event in 1 county or zone

As weak frontal boundary dropped southeastward across west Texas, southeast flow brought in abundant moisture. This led to heavy rainfall over Ector County and instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As weak frontal boundary dropped southeastward across west Texas, southeast flow brought in abundant moisture. This led to heavy rainfall over Ector County and instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 1:27 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 30, 1:27 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT THU AUG 30 2007

.DISCUSSION...
AN UPPER LEVEL RIDGE REMAINED CENTERED OVER ARIZONA THIS AFTERNOON.
MEANWHILE...A WEAK FRONTAL BOUNDARY WAS SITUATED FROM NEAR THE
GUADALUPE MOUNTAINS...SOUTHEASTWARD TO NEAR FORT STOCKTON EARLY THIS
AFTERNOON.  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED
OVER PORTIONS OF SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN...IN THE VICINITY OF A WEAK SHORTWAVE TROUGH MOVING SOUTHWARD
ON THE EASTERN FRINGE OF THE UPPER RIDGE.  ADDITIONAL SHOWERS AND
STORMS WERE DEVELOPING IN THE VICINITY OF THE DAVIS AND GLASS
MOUNTAINS DUE TO HEATING OF THE HIGHER TERRAIN...AMPLE LOW LEVEL
MOISTURE OVER THESE AREAS AND THE LACK OF A SIGNIFICANT CAP.

EXPECT SHOWERS AND STORMS TO CONTINUE TO DEVELOP...AND BECOME
SCATTERED IN COVERAGE OVER THE NORTHERN HALF OR SO OF THE CWA
THROUGH THE AFTERNOON.  MORE WIDELY SCATTERED SHOWERS AND STORMS
WILL DEVELOP OVER THE HIGHER TERRAIN INTO THIS EVENING.
INSTABILITY WAS TURNING OUT TO BE A LITTLE HIGHER THAN INITIALLY
THOUGHT...BUT SHEAR WAS STILL ONLY 10 TO 15 KT CWAWIDE.
THEREFORE...NOT EXPECTING ANY SEVERE STORMS THIS AFTERNOON OR
EVENING.  THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS..FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

THINK SHOWERS AND STORMS WILL INCREASE IN COVERAGE OVER THE SOUTHERN
HALF OF THE CWA THIS EVENING AND OVERNIGHT AS THE FRONTAL
BOUNDARY...AND MID LEVEL SUPPORT...SHIFT SOUTH/SOUTHWESTWARD.  CLOUD
COVER WILL BECOME MORE WIDESPREAD OVERNIGHT...AND THERE IS A DEARTH
OF COOLING BEHIND THE BOUNDARY.  THEREFORE...WILL LIKELY GO WITH A
PERSISTENT OR SLIGHTLY ABOVE FORECAST FOR MIN TEMPERATURES.

BEST PRECIPITATION CHANCES (CHANCE) SHOULD SHIFT SOUTH AND WEST
OF THE PECOS RIVER FRIDAY...AND FAVOR THE MOUNTAINS AND BIG BEND
AND LOWER TRANS PECOS REGION WITH THE HIGHEST POPS CLOSEST TO THE
LINGERING INSTABILITY (WITH THE FORMER COLD FRONT) AND HELP FROM
THE HIGHER TERRAIN.

AFTER FRIDAY THE MEDIUM RANGE GUIDANCE IS IN GENERAL AGREEMENT
WITH THE WESTWARD MOVING UPPER LEVEL STORM SYSTEM IN TEXAS...
THOUGH THE 12Z THURSDAY NAM IS AN OUTLIER WITH A QUICKER WESTWARD
MOVEMENT. MOST IF NOT ALL OF THE FORECAST AREA SHOULD BE ON THE
DRIER SUBSIDENT SIDE OF THE SYSTEM SATURDAY AND SUNDAY WITH BEST
POPS (SLIGHT CHANCE) ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER
TRANS PECOS REGION OF WEST TEXAS. PRECIPITATION CHANCES SHOULD
INCREASE AND MOVE WESTWARD MONDAY AND TUESDAY AS THE UPPER LOW
MOVES INTO THE COUNTY WARNING AREA. THE ECMWF IS SLIGHTLY FURTHER
WEST WITH ITS TRACK THEN THE GFS BEFORE IT GETS KICKED EAST BY A
NORTHERN STREAM TROUGH WEDNESDAY AND THURSDAY. THIS NORTHERN STREAM
TROUGH MAY PUSH A COLD FRONT INTO THE AREA BY THURSDAY BUT WILL NOT
MAKE SIGNIFICANT CHANGES TO GOING FORECAST THIS FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  85  64  86  /  30  20  10  10
CARLSBAD NM                66  89  64  91  /  30  30  20  10
DRYDEN TX                  71  88  70  86  /  40  40  20  20
FORT STOCKTON TX           67  86  66  87  /  40  30  20  10
GUADALUPE PASS TX          63  82  64  86  /  30  30  20  10
HOBBS NM                   66  86  64  89  /  30  20  10  10
MARFA TX                   59  80  56  82  /  40  40  20  10
MIDLAND INTL AIRPORT TX    67  86  65  87  /  30  20  10  10
ODESSA TX                  69  87  66  87  /  30  20  10  10
WINK TX                    69  93  69  93  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/12
Hazardous weather outlook, Aug 30, 1:51 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU AUG 30 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
251 PM CDT THU AUG 30 2007 /151 PM MDT THU AUG 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL RESULT FROM THE STRONGER STORMS THAT DEVELOP THIS
AFTERNOON AND EVENING.  SHOWERS AND STORMS WILL PERSIST OVERNIGHT...
BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 30, 3:42 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT THU AUG 30 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
442 PM CDT THU AUG 30 2007 /342 PM MDT THU AUG 30 2007/

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A TROPICAL FUNNEL CLOUD NEAR CARLSBAD IN EDDY COUNTY NEW MEXICO.
AT 430 PM CDT OR 330 PM MDT...DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST
TEXAS. THESE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD THROUGH THE EVENING.

THE AIRMASS ACROSS THE REGION IS MOIST AND SOMEWHAT UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY
DEVELOP UNDERNEATH A STORM INTO THE MID EVENING HOURS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST
LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS
TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL
CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND
SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER
60 MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS
AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND
RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH
DOPPLER RADAR. TAKE COVER IF A TROPICAL FUNNEL APPROACHES YOUR
AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
WEATHER INFORMATION.
Special weather statement, Aug 30, 5:39 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT THU AUG 30 2007

TXZ061-310045-
ECTOR-
639 PM CDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ECTOR COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHEAST OF NOTREES AND 7
MILES SOUTHEAST OF PENWELL AT 639 PM CDT...MOVING WEST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

PERSONS IN THE PATHS OF THESE STORMS SHOULD BE PREPARED TO TAKE
COVER.

The radar

The Midland/Odessa radar (KMAF), 32 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
August 30, 8:30 PM CST to 11:30 PM CST
Where
Ector County, West Odessa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.830, -102.500

One foot of water covered a four hundred foot section of road near the intersection of South Knox Avenue and West Edna Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53215.